2996819645_c671595982Dear Dr. Pat:

I am 48. I had the removal of both my ovaries for endometriosis one year ago. I had terrible pelvic pain and two prior operations to remove endometriosis cysts and laser to remove adhesions, but after this surgery and no more menstrual cycles, I am finally pain free. I have two children, now in college, both born vaginally, and always had a great sex life.

I have a strong family history of breast cancer.  My mammograms show dense breast tissue, and I am told that I have difficult-to-examine breasts. After my ovaries were removed I had horrible menopausal symptoms, but did not want to use hormone therapy due to concern over breast cancer.  My gynecologist suggested that I try to manage the night sweats and hot flushes and the lack of sleep with Effexor, an anti-depressant medication in the SSRI family.  I increased my exercise, began a daily meditation practice, and became a vegan. I was functioning and feeling better. Then, six months ago, I started to have pain with sex. 

My gynecologist has been very responsive to my many complaints during this time. I told her that I was having burning during and after intercourse, but there was no pain with the insertion of the penis. She said I had genital atrophy and vaginal dryness from the loss of estrogen from ovarian removal and prescribed Premarin cream, which was covered by my insurance. I had a terrible allergic reaction to this cream and had local discomfort for weeks.

She then prescribed a vaginal pill, Vagifem, that I have used twice a week for three months now. I still have pain with intercourse, and the labial tissue is still dry. I saw my gynecologist last week, and she recommended a new non hormone pill, Osphena, that I would take by mouth every day. She said that after 12 weeks, the atrophy will be gone and that sex will be comfortable again. She told me that she had been to a doctor- education course and that there was lots of excitement about this new drug for menopausal women.

This loss of intimacy has been very hard on me and has been difficult for my marriage. I have heard about this drug from television ads and in women’s magazines. Do I need to take a pill by mouth to fix the tissue down there?

Tami

 

Dr. Pat Responds:

Dear Tami:

Surgical menopause is often a very unpleasant experience for women. A sudden loss of all the hormones that affect the brain, mood, temperature control, energy, libido, and sexual comfort generally causes many significant symptoms for women like you. You are lucky that you were able to control most of your symptoms with Effexor and a serious focus on exercise, diet, and meditation.

Loss of estrogen does have a real impact on the genital tissue of most women who are menopausal. The genital tissue becomes thin and dry as a result of loss of estrogen, and intercourse is often painful. Some women who have an active sex life and always use lubrication with intercourse may not have painful intercourse, but most women do. If you had begun vaginal estrogen soon after your surgery, you may have avoided this protracted problem. Once the tissue has become very thin, then damaged repeatedly with the friction of intercourse, the problem of painful intercourse often takes longer to solve.

Osphena is the new Big Phama drug. It has been marketed heavily on television and in women’s magazines, and has been touted in major medical journals and meetings as the NON ESTROGEN treatment for painful intercourse.

But Osphena IS a hormonal drug. It belongs to a category of hormone drugs called SERMs—selective estrogen receptor modulators—which block the action of estrogen in certain tissues and mimic the action of estrogen in other tissues.

Osphena was approved by the FDA to treat painful intercourse because the evidence presented from clinical trials indicated that after 12 weeks of use, genital mucosa became thicker, the vaginal pH became more acidic, and women reported less discomfort with intercourse.

This drug has extensive black-box warnings, however, indicating that Osphena may cause an increase in endometrial cancer, blood clots, stroke, and should not be prescribed to women who have had breast cancer or may have a high risk of breast cancer, may cause an increase in hot flashes and so on. Read this patient-information link carefully.

In other words, Osphena has many of the side effects of estrogen use (endometrial cancer potential, along with potential blood clot and stroke increase) and not many of the benefits. I would suggest that you avoid trying this drug until there is more information about its safety profile. And avoid watching the nightly news with its pharma ads for the graying demographic!

Tami, I would suggest that you ask your doctor to check for iron, ferritin, Vit D, carotene, Vit A and B12 levels with a blood test. Low levels of iron and ferritin, low levels of D and B12 have an impact on genital tissue. You report that you adopted a vegan diet after your surgery as part of your plan for menopausal management. This diet may cause high levels of beta carotene (found in those too-healthy diets of orange and dark green vegetables) and provides no source for iron or B vitamins. These vitamin imbalances may affect the ability of the genital tissue to respond to local estrogen therapy. Add Vit D3, iron, and B12 supplements if your doctor approves, and keep your carotene level to below 200.

Since you have developed a sensitivity to some chemical in Premarin cream, ask your doctor to work with a compounding pharmacy to create an estradiol in olive oil preparation. This is a topical estrogen solution that most women can use even when they have had allergic reactions to other topical forms of estrogen.  if your doctor agrees, apply this solution to the external genital tissues: labia, clitoral area and vaginal opening every other night for two weeks, then twice a week as long as you plan to be sexually active. Use the Vagifem twice a week on nights that you do not use the topical estradiol. Do not have intercourse until you have the gynecologist evaluate the genital tissue: the labia should be pink, and thicker and the vaginal pH should be in the acidic range. Once you have been told that the genital atrophy has resolved, use lubrication and begin to slowly rebuild your intimate life. 

I am hopeful that, since you had vaginal births (so the vaginal opening was stretched during this process) and never described your pain as worse with insertion of the penis, bringing the genital tissue back to health will solve your problem with painful intercourse.  Maintenance of genital health will require daily awareness, use of medications and supplements, and regular intercourse with lubrication. 

 Image from Flickr via.